Wisconsin, 2022

Hail in Wisconsin, June 28, 2022

June 28, 2022 · NWS DLH · 7 events in 3 counties and zones

A cold front moved across northwest Wisconsin during the early afternoon hours of the 28th. As this front collided with a warm and moist air mass, storms developed with the strongest storms producing hail across some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved across northwest Wisconsin during the early afternoon hours of the 28th. As this front collided with a warm and moist air mass, storms developed with the strongest storms producing hail across some areas. The largest size was that of a golf ball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 28, 11:22 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 28, 11:22 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1222 PM CDT Tue Jun 28 2022

.DISCUSSION...(Today through Monday)
Issued at 409 AM CDT Tue Jun 28 2022

Summary: our active weather pattern continues today through
Thursday, with periodic chances of showers and thunderstorms across
the Northland. There will be a few opportunities for strong to
severe storms, as well, starting today over northwest Wisconsin and
again late Wednesday over northeast Minnesota. Quieter conditions
return for Friday and Saturday.

A mid-level shortwave trough, currently situated over central
Saskatchewan as observed on the GOES-East mid-level water vapor
imagery, will gradually make its way southeastward today. A 110+ kt
upper-level jet will help usher in the shortwave, leading to
gradually strengthening mid-level low. An attendant cold front will
accompany the shortwave, and will be the mechanism for strong to
severe convection over northwest Wisconsin this afternoon. The GFS,
NAM, and GEM models are all progging mixed-layer CAPE values around
500-1500 J/kg, with deep-layer shear of 40 to 50 knots ahead of the
front, which will be sufficient for supporting convective updrafts.
Low-level lapse rates look pretty decent, with most guidance
progging around 7 to 8 degree C/km. However, mid-level lapse rates
don't appear as favorable, generally progged in the 6 to 7 degree
C/km. Given the gradually strengthening mid-level flow aloft as the
day goes one, a damaging wind threat looks to be the primary severe
hazard, along with large hail. Hodographs appear to be pretty
straight throughout the column, with some slight curvature in the
low-levels, so some supercells are possible early on, becoming more
multicellular with time. The Storm Prediction Center has a Slight
risk of severe weather along and south of a line from Spooner to
Mercer in northwest Wisconsin, with a Marginal risk along and south
of a line from Grantsburg, WI to Bruno, MN to Odanah, WI.

Once the cold front passes through northwest Wisconsin this evening,
an area of high pressure will settle across the Northland tonight,
so quiet conditions will return for a time. Clear skies and light
winds under the high should lead to some cool conditions, similar to
what we experienced Monday morning. Similar to the previous shift,
I've leaned towards the 25th percentile for the low temperatures,
resulting in lows between 40 to 45 degrees for most locations. It's
possible some isolated areas could see lows into the upper 30s.

The high pressure system will quickly be kicked off to the east as
yet another shortwave trough makes its way into the Northland
Wednesday. There will be yet another chance for thunderstorms
Wednesday afternoon and evening, some of which could be strong to
severe. SPC has a Marginal risk of severe weather across all of
northeast Minnesota and adjacent areas of northwest Wisconsin for
this severe potential, with large hail as the main hazard.
Instability looks to increase late in the day Wednesday as dew
points increase to the upper 50s to lower 60s. Additionally, deep-
layer shear should be supportive of organized convective updrafts,
thanks to a very strong 50 to 55 knot low-level jet. However, model
soundings show a pretty stout low-level thermal inversion, so
despite some impressively curved low-level hodographs, it will be
rather difficult for any storm to realize the low-level streamwise
vorticity, especially with poor low-level lapse rates. Yet another
chance of thunderstorms are in the forecast for Thursday, some of
which could become strong to severe. For Day 3, SPC has a Marginal
Risk along and south of a line from McGrath to Virginia to Basswood
Lake in northeast Minnesota. This includes all of northwest
Wisconsin.

After all of this, some quieter conditions will move in for Friday
and Saturday as high pressure builds back into the region. Periodic
chances of showers and storms do return for Sunday through Tuesday
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue Jun 28 2022

At 17Z a cold front stretched from western Upper Michigan across
northwest Wisconsin and into central Minnesota. Showers and
thunderstorms are expected to develop along the front this
afternoon. HYR still has the best chance of seeing a thunderstorm
or two and have left the MVFR ceilings and visibility unchanged
for now. Behind the front winds will be from the north. A few
sprinkles or showers are possible behind the front at DLH and BRD
this afternoon. Winds diminish tonight. Fog may develop at HYR,
but only if storms affect the site. Winds will turn southerly for
Wednesday and will become gusty again by late morning. A few
showers may affect INL before 29.18Z with rain chances for all the
terminals during the afternoon and evening.

&&

.MARINE...
Issued at 409 AM CDT Tue Jun 28 2022

Periodic chances of thunderstorms are forecast for western Lake
Superior today through Thursday. Some storms could be strong to
severe. For today, a cold front will drop southward throughout the
day. Although there is a chance of thunderstorms over Lake Superior,
the latest high-resolution models are largely indicating that any
strong to severe storms today will form to the south over northwest
Wisconsin. The main consequence of the cold front passage will
probably be just a change in wind direction - from the southwest
this morning to the west and northwest this afternoon/evening. There
will be a brief lull in the winds tonight as high pressure briefly
takes control. Winds should become northeasterly Wednesday and
strengthen. Gusts of 15 to 20 knots are possible Wednesday afternoon
and evening, with some stronger wind gusts possible Wednesday night
along the South Shore. A Small Craft Advisory may be needed at that
time. More chances of thunderstorms for late Wednesday, some of
which could be strong.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  73  46  69  56 /  30   0  20  60
INL  68  41  71  59 /  10   0  70  50
BRD  76  49  83  67 /  20   0  10  50
HYR  77  43  78  66 /  70  10   0  50
ASX  76  44  77  61 /  40   0  20  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JTS
AVIATION...Huyck
MARINE...JTS
Hazardous weather outlook, Jun 28, 9:09 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1009 AM CDT Tue Jun 28 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291515-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1009 AM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected to develop
across northwest Wisconsin this afternoon, especially after 2 pm
CDT. These storms are expected to continue into the evening. Large
hail to golf ball size, damaging winds to 60 mph, dangerous
lightning, and a tornado are possible with these storms.

Additional scattered thunderstorms will continue across northeast
Minnesota late this morning and into the afternoon. However,
storms across northeast Minnesota are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances of thunderstorms Wednesday through
Thursday night. Some storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening across
northwest Wisconsin.

LSZ121-140>148-150-291515-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1009 AM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

There are multiple chances for thunderstorms to cross over western
Lake Superior this morning and through the afternoon. Cloud to
water lightning is the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances of thunderstorms Wednesday through
Thursday night. Some storms could become strong to severe.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 28, 7:52 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
852 AM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 E PINE CITY           45.82N 92.82W
06/27/2022  U0.75 INCH       PINE               MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0525 PM     HAIL             3 ENE ROCK CREEK        45.77N 92.91W
06/27/2022  U0.75 INCH       PINE               MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0518 PM     HAIL             2 N PINE CITY           45.86N 92.96W
06/27/2022  U0.50 INCH       PINE               MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0328 PM     HAIL             5 NE COOK               47.93N 92.65W
06/27/2022  U0.50 INCH       ST. LOUIS          MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0304 PM     HAIL             4 E MARCELL             47.60N 93.60W
06/27/2022  U0.50 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0233 PM     HAIL             GARRISON                46.30N 93.83W
06/27/2022  U0.75 INCH       CROW WING          MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0224 PM     HAIL             6 S DEERWOOD            46.40N 93.87W
06/27/2022  U0.50 INCH       CROW WING          MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

KLH
Special weather statement, Jun 28, 12:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
101 PM CDT Tue Jun 28 2022

WIZ001-006-281815-
Douglas WI-Burnett WI-
101 PM CDT Tue Jun 28 2022

...A developing thunderstorm will impact portions of southwestern
Douglas and northeastern Burnett Counties through 115 PM CDT...

At 101 PM CDT, Doppler radar was tracking a developing thunderstorm
near Dairyland, or 30 miles northwest of Spooner, moving east at 35
mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dairyland around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4615 9229 4626 9228 4624 9201 4608 9208
TIME...MOT...LOC 1801Z 281DEG 32KT 4620 9223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PA
Special weather statement, Jun 28, 12:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
118 PM CDT Tue Jun 28 2022

MNZ038-WIZ001-006-007-281845-
Pine MN-Douglas WI-Washburn WI-Burnett WI-
118 PM CDT Tue Jun 28 2022

...Thunderstorms will impact portions of east central Pine, southern
Douglas, northwestern Washburn and northeastern Burnett Counties
through 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordon, to 6 miles southeast of Dairyland,
to Duxbury, moving southeast at 25 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Gordon around 125 PM CDT.

Other locations in the path of these storms include Cloverton,
Wascott and Minong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4617 9273 4626 9221 4636 9172 4625 9155
      4623 9155 4605 9190 4604 9248
TIME...MOT...LOC 1818Z 295DEG 22KT 4629 9171 4615 9207 4614 9254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PA
Special weather statement, Jun 28, 12:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
130 PM CDT Tue Jun 28 2022

WIZ001>004-281845-
Douglas WI-Bayfield WI-Iron WI-Ashland WI-
130 PM CDT Tue Jun 28 2022

...Thunderstorms will impact portions of southern Bayfield, eastern
Douglas, west central Iron and southwestern Ashland Counties through
145 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mellen, to 8 miles south of Barnes, moving
east at 25 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mellen around 135 PM CDT.
  Cable around 145 PM CDT.

Other locations impacted by these storms include High Bridge,
Totagatic Lake, Middle Eau Claire Lake, Upper Eau Claire Lake, Copper
Falls State Park, Lake Owen, Grand View and Bad River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4626 9040 4616 9141 4616 9147 4631 9169
      4644 9068
TIME...MOT...LOC 1829Z 284DEG 24KT 4636 9067 4628 9152

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PA

The radar

The Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ashland

When
June 28, 12:45 PM CST to 12:47 PM CST
Where
Ashland County, 2.8 mi S of Ballou
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.280, -90.590

Hail, Sawyer

When
June 28, 12:50 PM CST to 12:52 PM CST
Where
Sawyer County, 0.96 mi E of Seeley
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
46.120, -91.350

Hail, Bayfield

When
June 28, 12:54 PM CST to 12:55 PM CST
Where
Bayfield County, 3.54 mi NW of Namekagon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.250, -91.110

Hail, Bayfield

When
June 28, 12:55 PM CST to 12:57 PM CST
Where
Bayfield County, 3.95 mi NNW of Namekagon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -91.090

Hail, Bayfield

When
June 28, 12:58 PM CST to 1:00 PM CST
Where
Bayfield County, 3.95 mi NNW of Namekagon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -91.090

Hail, Bayfield

When
June 28, 1:04 PM CST to 1:06 PM CST
Where
Bayfield County, 4.79 mi SSE of Namekagon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.160, -91.000

Hail, Bayfield

When
June 28, 1:08 PM CST to 1:10 PM CST
Where
Bayfield County, 5.98 mi SE of Namekagon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.160, -90.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037401, 1041096, 1041097, 1037402, 1037403, 1037404, 1037405.